Aa
A
A
A
Close
Back & Neck Community
11.7k Members
4936507 tn?1365361667

Son having complications after back surgery

Hello. I hope someone here can point me in the right direction for my son. He had an accident at work and suffered a burst fracture in his spine at L-1. He had a spinal fusion done, fusing 5 vertebrae together and also had some kind of a "cage" put in for extra stability.
After the injury happened but before the surgery, he was having a sensation as if he had a catheter and couldn't pee. They put in a catheter and left it in until after surgery, but he still wasn't able to empty his bladder when they took it out. He is also having problems with severe constipation and it took 2 suppositories, 2 enemas, a whole gallon of bowel prep and a bottle of magnesium citrate to make him go. His abdomen was very noticeably bloated.
Once all of that finally kicked in and he was able to have a bowel movement, he was able to pee normally too.
Now he is out of the hospital, 10 days post injury and 8 days post surgery and he is having the same problem again - constipated, very bloated and having a hard time peeing. I'm sure the narcotics he is taking for pain are not helping the situation at all, but I was just wondering if anybody here might have some idea what is going on and/or what might be helpful. He is miserable and this is just scary. Thank you for any help you can offer.
2 Responses
7721494 tn?1431627964
The nerves that control the urinary bladder and colon exit the spine in the lumbar region. If, during this "burst" your grandson experienced nerve damage, it may be a while before he regains control over his 'business.'

For now, he will need medical management of incontinence, perhaps with enemas to help keep the bowel open. While narcotics do slow the bowel, this may not be the only problem. Your son may have to wait for nerves to grow back before he can control his bowel and bladder.

While incontinence is a problem with low back failure, right now the focus on back stabilization is a primary concern. I imagine that 10 days post surgery, it's still "wait and see."

There is a fairly new medication available that can block opioid-induced constipation and reduce this particular complication of his condition. The medication is called Relistor (methylnaltrexone) and may well be indicated in this case to isolate any effects his pain meds have on his bowel.

Many doctors are unaware of this medication, so suggest it if he's not already taking it.

Relistor (methylnaltrexone).
4936507 tn?1365361667
Thank you so much for this information! He has been pretty miserable. I will be sure to let him know about this option. He has been drinking Miralax and Magnesium Citrate and it is effective eventually, but it does take awhile. I will pass this information on to him and hopefully his doctor will be willing to try the medication you mentioned. Thank you again.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches